Calcium channel blockers (CCBs) NCLEX questions for nursing students!
Calcium channel blockers are medications used to help lower the blood pressure, treat/prevent angina, and treat cardiac dysrhythmias. The nurse should be aware of how the drug works, why it is ordered, nursing implications, adverse reactions, and how to teach the patient how to take the medication.
This quiz is part of a pharmacology NCLEX question review series and will include various medications. This series will test your knowledge on nursing implications, side effects, patient teaching, therapeutic effects, and more.
Don’t forget to watch the lecture on calcium channel blockers before taking the quiz.
Calcium Channel Blockers (CCBs) NCLEX QuestionsThis quiz will test your knowledge on calcium channel blockers in preparation for the NCLEX exam.
(NOTE: When you hit submit, it will refresh this same page. Scroll down to see your results.)
Calcium Channel Blockers NCLEX Questions
1. Your patient is prescribed a calcium channel blocker. As the nurse you know that these medication works to block calcium channels in what areas of the body? Select all that apply:
A. Vagal nerve cells
B. Vascular smooth muscle
C. Cardiac nodal tissue
D. Peripheral nervous cells
E. Cardiac myocytes
The answers are B, C, and E. Calcium channel blockers work to block the L-type calcium channels in the vascular smooth muscle, cardiac myocytes, and cardiac nodal tissue. When the calcium channels of these areas are blocked they will decrease contraction of these cells, which will provide vasodilation, decrease in heart rate, and decrease in strength of heart contractions. Remember there are different types of calcium channel blockers, and some are more selective to the vascular smooth muscle, while some are more selective to the myocardium.
2. A patient is prescribed Verapamil for treatment of a supraventricular arrhythmia. As the nurse you know that this calcium channel blocker will help control the heart rate and rhythm by causing which of the following changes in the heart? Select all that apply:
A. Negative inotropic effect
B. Positive inotropic effect
C. Negative chronotropic effect
D. Positive chronotropic effect
E. Negative dromotropic effect
F. Positive dromotropic effect
The answers are A, C, and E. Verapamil is a calcium channel blocker that is a non-dihydropyridine (phenylalkylamine). It decreases the contractility of the heart muscle cells, which decreases the strength of heart contractions, and this causes a NEGATIVE inotropic effect. In addition, Verapamil decreases the contraction of nodal tissue cells, specifically the SA and AV nodal tissue. Therefore, by decreasing the SA node (pacemaker of the heart), the heart rate will decrease, and this causes a NEGATIVE chronotropic effect. And by decreasing the AV node (gatekeeper), the speed of conduction will decrease, which will cause a NEGATIVE dromotropic effect.
3. Which type of calcium channel blockers below are considered non-dihydropyridines and can provide anti-arrhythmic effects? Select all that apply:
The answers are B and D. Verapamil and Diltiazem are calcium channel blockers that are non-dihydropyridine. They are more selective to the myocardium when compared to dihydropyridine (Nifedipine and Amlodipine), which are more selective to the vascular system. Therefore, non-dihydropyridines can provide anti-arrhythmic effects.
4. A patient is prescribed Diltiazem for the treatment of a cardiac disorder. Which findings below would require the nurse to hold the ordered dose of Diltiazem and notify the physician for further orders? Select all that apply:
A. Blood pressure 198/102
B. EKG shows 3rd Degree Atrioventricular Block
C. EKG shows Atrial Fibrillation with Rapid Ventricular Response
D. Heart Rate 46 beats per minute
The answers are B and D. Diltiazem is a calcium channel blocker that helps treat arrhythmias (supraventricular tachycardia and atrial fibrillation), hypertension, and angina. It is contraindicated if bradycardia or 2nd/3rd AV blocks occur. This is because this medication decreases the function of the SA and AV nodes (which is advantageous if a-fib with rapid ventricular response is occurring). However, if a 2nd degree AV block is presenting or bradycardia, the SA and AV nodes are not working properly and this medication could further impede their function.
5. Which calcium channel blockers below are known as the dihydropyridines and are known to be more vascular selective? Select all that apply:
The answers are B, C, and E. Remember the “dipine” medications are known as the dihydropyridines, and they are more vascular selective. This is why they are great at treating hypertension because they cause vasodilation due to inhibiting the calcium channels in the vascular smooth muscle. This leads to the relaxation of these vessels and in turn decreases arterial blood pressure.
6. You’re providing discharge instructions to a patient who will be taking a calcium channel blocker at home. Which statement by the patient demonstrates they did NOT understand the teaching instructions and needs re-education?
A. “I will follow a low-fat and high-fiber diet.”
B. “I will limit my consumption of soft drinks and try to incorporate more healthy options, like grapefruit juice.”
C. “This medication can enlarge my gums so I will maintain good oral hygiene.”
D. “I will monitor my blood pressure regularly because this medication can cause low blood pressure.”
The answer is B. The patient should AVOID grapefruit juice while taking CCBs because this could lead to an increase in drug levels. The patient should follow a high-fiber diet due to constipation (especially with Verapamil). In addition, CCBs can enlarge the gums (gingival hyperplasia) and lower blood pressure.
7. Your patient is taking Verapamil. When helping the patient make a lunch selection, the nurse should encourage the patient to choose items that are?
A. Low in calcium
B. High in fiber
C. Low in potassium
D. High in sodium
The answer is B. Verapamil can cause constipation. The patient should choose to eat foods that are high in fiber to help prevent this side effect.
8. A patient is prescribed a calcium channel blocker and Digoxin. Which findings would require the nurse to hold further doses of these medications and to immediately notify the physician? Select all that apply:
A. The patient reports seeing yellow-greenish halos and is vomiting.
B. The patient reports flushing and has enlargement of the gums.
C. The patient’s heart rate is regular and 80 beats per minute.
D. The patient’s Digoxin level is 3 ng/mL
The answers are A and D. Calcium channel blockers can increase Digoxin level. Therefore, the patient’s Digoxin levels should be monitored closely. A normal Digoxin level is 0.5-2 ng/mL. Signs and symptoms of Digoxin Toxicity is nausea, vomiting, vision changes (seeing yellowish/green halos, blurred vision etc. Option B is an expected side effect from calcium channel blockers and option C is normal.
More NCLEX Quizzes
Don’t forget to tell your friends about this quiz by sharing it your Facebook, Twitter, and other social media. You can also take more fun nursing quizzes.
*Disclaimer: While we do our best to provide students with accurate and in-depth study quizzes, this quiz/test is for educational and entertainment purposes only. Please refer to the latest NCLEX review books for the latest updates in nursing. This quiz is copyright RegisteredNurseRn.com. Please do not copy this quiz directly; however, please feel free to share a link to this page with students, friends, and others.